Florida, 2010

Lightning Strike in Florida, June 9, 2010

June 9, 2010 · NWS KEY · 1 event in 1 county or zone

A thunderstorm drifting southwest from Florida Bay produced frequent lightning at Big Pine Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A thunderstorm drifting southwest from Florida Bay produced frequent lightning at Big Pine Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
335 PM EDT WED JUN 9 2010

.DISCUSSION...
DURING THE COURSE OF TODAY...SEVERAL CLOUD LINES HAVE DEVELOPED OVER
THE UPPER KEYS RESULTING IN PERIODIC EPISODES OF SHOWERS WITH ONLY A
FEW SHOWERS OCCURRING IN THE MIDDLE KEYS. CURRENTLY...SKIES ARE
PARTLY CLOUDY WITH EAST TO SOUTHEAST WINDS OF 5 TO 10 MPH ALLOWING
TEMPERATURES TO HOVER AROUND 90 DEGREES. SURFACE WISE...A SUBTLE
TROUGH LIES FROM JUST EAST OF THE UPPER KEYS SOUTHWARD INTO THE
STRAITS...WHILE A WEAK WESTERN ATLANTIC RIDGE EXTENDS INTO THE
EXTREME SOUTHEAST UNITED STATES AND NORTH FLORIDA. ACROSS OUR MARINE
DISTRICT...C-MAN STATION PLATFORM OBSERVATIONS INDICATE EAST TO
SOUTHEAST WINDS OF 5 TO 10 KNOTS...EXCEPT NORTHEAST AT 10 TO 15
KNOTS IN AND AROUND PULASKI SHOAL LIGHT AND MOLASSES REEF LIGHT.
MEANWHILE...LOCAL RADARS ARE DETECTING WIDELY SEPARATED SHOWERS ON
THE WATERS SURROUNDING THE MIDDLE AND UPPER KEYS...WITH A FEW
SHOWERS IN AND AROUND DRY TORTUGAS.

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
WITH THE CENTER OF A DEEP ANTICYCLONE HOLDING IN THE EXTREME
SOUTHEAST UNITED STATES...A COUPLE OF MID AND UPPER LEVEL SHORT WAVE
TROUGHS WILL ROTATE AROUND AND SOUTHEASTWARD INTO THE WESTERN
ATLANTIC...OFFSHORE OF THE FLORIDA EAST COAST. BECAUSE OF THIS...A
WEAK WESTERN ATLANTIC RIDGE WILL REMAIN ACROSS THE NORTHERN PORTION
OF THE FLORIDA PENINSULA.

PRECIPITATION WISE...
WITH STRONG SUBSIDENCE LYING WELL NORTHWEST AND UPWARD LIFT TO OUR
NORTHEAST...MESOSCALE INTERACTIONS WITHIN A NEUTRAL UPPER LEVEL
ENVIRONMENT WILL BE DOMINANT. WITH THAT IN MIND...FORECAST SOUNDINGS
REVEAL A FAIRLY FAVORABLE WIND PROFILE IN THE LOW AND MID LEVELS TO
ALLOW CLOUD LINE GENERATION...WITH OUTFLOW BOUNDARIES FROM SOUTH
FLORIDA AND ANDROS ISLAND POSSIBLE. HENCE...LOW CHANCE POPS WILL BE
CARRIED INTO THIS WEEKEND...WITH DAYTIME HIGHS NEAR 90 AND OVERNIGHT
LOWS IN THE LOWER 80S OUTSIDE OF RAINFALL.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
LITTLE CHANGE IN THE SYNOPTIC SCALE...AS OUR REGION WILL LIE ON THE
SOUTHERN PERIPHERY OF A DEEP LAYERED RIDGE OVER THE EXTREME
SOUTHEAST UNITED STATES AND NORTHERN FLORIDA. DESPITE AN ABSENCE OF
A LOW LEVEL UNDULATION OR LARGE SCALE LIFT...PLENTY OF LOW LEVEL
MOISTURE WITHIN A MODEST EASTERLY FLOW WILL PROVIDE TYPICAL CLIMO
LOW CHANCE POPS ALONG WITH NEAR NORMAL TEMPERATURES THROUGH THE
PERIOD.

&&

.MARINE...
OUTSIDE OF SHOWERS AND THUNDERSTORMS...LIGHT TO GENTLE WINDS WILL
PREDOMINATE ON KEYS WATERS THROUGH FRIDAY BEFORE WINDS INCREASE A
TAD INTO THE GENTLE MODERATE RANGE THIS WEEKEND. HENCE...NO EXERCISE
CAUTION STATEMENTS OR ADVISORIES ARE ANTICIPATED.

&&

.AVIATION...
ISLAND CLOUD LINES MAY CONTINUE TO DEVELOP THROUGH THE REMAINDER OF
THIS AFTERNOON INTO EVENING ALONG THE MIDDLE AND LOWER
KEYS...RESULTING IN BRIEF PERIODS OF MVFR CEILINGS. THERE IS A LOW
CHANCE THAT BRIEF MVFR VISIBILITIES WILL BE POSSIBLE SHOULD SHOWERS
DEVELOP. OTHERWISE...VFR CONDITIONS WILL PREVAIL. SURFACE WINDS WILL
BE LIGHT THROUGH THIS EVENING...BECOMING EAST TO SOUTHEAST AT 5 TO
10 KNOTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82 91 82 91 / 30 30 30 30
MARATHON  82 93 81 93 / 30 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/DIGITAL...........APA
AVIATION/CLIMATE.....................SD
DATA ACQUISITION.....................CJ

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 9, 10:00 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1100 AM EDT WED JUN 9 2010

UPDATED TO INCLUDE WATERSPOUT POSSIBILITY

FLZ076>078-GMZ031>033-052>054-072>075-100830-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1100 AM EDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

...A CHANCE OF WATERSPOUTS TODAY...

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF PLENTY OF LOW LEVEL MOISTURE AND A SOMEWHAT
FAVORABLE WIND REGIME WILL ALLOW CLOUD LINES TO FORM NEAR THE
FLORIDA KEYS FOR THE REST OF TODAY. WITHIN THESE CLOUD
LINES...WATERSPOUTS ARE POSSIBLE.

WATERSPOUTS CAN BE JUST AS DEADLY AND DANGEROUS AS TORNADOES.

WATERSPOUTS TEND TO FORM NEAR LARGE CLOUD BUILDUPS WITH DARK FLAT
BASES. IF YOU SIGHT A WATERSPOUT...DETERMINE THE DIRECTION ITS
MOVING AND MIGRATE AWAY FROM IT.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE FLORIDA KEYS AND THE
ADJACENT WATERS TODAY AND TONIGHT. THE PRIMARY HAZARD WILL BE CLOUD
TO SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA
KEYS AND ADJACENT NEARSHORE AND OFFSHORE COASTAL WATERS EACH DAY AND
NIGHT. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

In the hours before

Special weather statement, Jun 9, 7:01 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
801 PM EDT WED JUN 9 2010

FLZ078-100100-

MONROE/LOWER KEYS FL-
801 PM EDT WED JUN 9 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 900 PM
EDT...

AT 756 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF NO
NAME KEY AND NORTH 10 NM. THESE CLUSTERS EXTEND WESTWARD TO NEAR THE
CONTENT KEYS. THESE STRONG THUNDERSTORMS WILL MOVE SOUTHWEST NEAR 10
MPH TO AFFECT AREAS AROUND BAHIA HONDA KEY...NO NAME KEY...BIG PINE
KEY...MIDDLE TORCH KEY...LITTLE TORCH KEY...RAMROD KEY...BIG TORCH
KEY AND SUMMERLAND KEY THROUGH 900 PM EDT. VERY HEAVY RAINFALL
ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF OF A MILE...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

FUTTERMAN

The radar

The Key West radar (KBYX), 38 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
June 9, 7:24 PM EST
Where
Monroe County, 1.97 mi SE of Big Pine
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
24.647, -81.331

Lightning struck a tiki hut at the Big Pine Fishing Lodge on Big Pine Key.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246894.